MAUDE Adverse Event Report: DEPUY MITEK LLC US VAPR PREMIERE 90 ELECTRODE -EA; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

DEPUY MITEK LLC US VAPR PREMIERE 90 ELECTRODE -EA; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Catalog Number 227204
Medical Device Problem Codes Break (1069); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/27/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This report is being submitted in pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by mitek or its employees that the report constitutes an admission that the device, mitek, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.Device was used for treatment, not diagnosis.H11 additional narrative: e3: reporter is a j&j sales representative.Investigation summary: the product has not returned to depuy synthes mitek, however a video was provided for review.The video investigation revealed that vapr premiere 90 electrode -ea was being used in the arthroscopic space, the active tip is shown detaching from the device.The manufacturer performed an investigation of the video provided with the following results: the active tip has clearly become detached as reported and the reported event is confirmed.The failure mode would appear to similar to previous failures seen in cap where the active tip becomes detached, although this cannot be confirmed via video evidence alone, atl uk would require the physical complaint device for analysis to confirm if this is the case.Atl uk is unable to come to a firm conclusion of root cause based on the video evidence presented.There are a number possible cause which could cause the active tip to become detached.Checks are performed as per the product control plan and visual inspection.The failure mode has been reviewed against the systems risk assessment document of the risk analysis matrix applies with a similar failure mode, components / fragments detach within the patient and require retrieval, has been used.This could lead to potential tissue damage (mechanical).The overall complaint was confirmed as the observed condition of the vapr premiere 90 electrode, ea would contribute to the complained device issue.Based on the investigation findings, the potential cause cannot be established.Multiple factors are associated with this type of failure, the complaint device needs to be physically evaluated in order to determine why the customer experienced the failure.It has been determined that no corrective and/or preventative action is proposed.There is no indication that a design or manufacturing issue has caused the complaint condition.As part of depuy synthes mitek quality process, all devices are manufactured, inspected, and released to approved specifications.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device history lot: a manufacturing record evaluation was performed for the finished device, and no non-conformances were identified.
 
Event or Problem Description
It was reported by the sales rep in china that during a rotator cuff repair surgical procedure it was observed that a metal piece of the vapr premiere 90 electrode -ea device fell off.It was reported that the fallen metal piece was removed.Another like device was used to complete the procedure.There were no adverse patient consequences nor surgical delay reported.No additional information was provided.
 
Additional Manufacturer Narrative
This report is being submitted in pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by mitek or its employees that the report constitutes an admission that the device, mitek, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.Device was used for treatment, not diagnosis.H11 additional narrative: d9, h3, h6: the actual device has been returned and is currently pending evaluation.Once reliability engineering evaluates the device, a supplemental medwatch report will be sent accordingly.
 
Additional Manufacturer Narrative
This report is being submitted in pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by mitek or its employees that the report constitutes an admission that the device, mitek, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.Device was used for treatment, not diagnosis.H11 additional narrative: correction b3: information received from the affiliate stated that the event occurred on 27aug2024.Additional information b5: additional information was received from the affiliate stating that the device was used in an arthroscopic surgery.This event did not cause any other harm to the patient except that it prolonged the surgery for about half an hour (specific prolongation time was unknown).No subsequent adverse event report was received.
 
Additional Manufacturer Narrative
This report is being submitted in pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by mitek or its employees that the report constitutes an admission that the device, mitek, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.Device was used for treatment, not diagnosis.Investigation summary the device was received and evaluated in juarez laboratory.Visual inspection of the device revealed that vapr premiere 90 electrode -ea had the plate detached from the tip.The plate was not returned for evaluation.The shaft, handle, cable and plug did not show any signs of damage.The electrode will be sent to the manufacturer for further evaluation.A visual inspection of the device was performed; as a result, device was not returned in the original packaging.The active tip of the device is confirmed to be missing from the distal assembly.A closer inspection shows that it is the top section and a portion of the leg that is missing.A section of the tip leg remains in place.The handle does not show any obvious visible damage and is in an as expected condition.No defects could be observed on the cable and plug assembly.Missing section has not been returned.Saline residue visible in suction tube.Neither electrical nor functional test could be performed due to the condition of the device.Since the missing section has not been returned with the device this cannot be inspected.However, a closer inspection of the active suction tube within the distal section of the device was conducted.Evidence shows that the suction tube of the device is intact with the lowermost part of the active tip restrained within as designed.Closer inspection of the active tip shows the failure to be on the leg of the active tip.The failure is slightly lower down the leg of the active tip than previously seen.Historical evidence has shown that active tip failures fail by erosion of the suction tube of the device.In this instance this is not the case, and the failure is more likely as a result of a mechanical bending moment applied to the tip causing a fracture to the leg of the device.It is also possible that the integrity of the active tip may have been substandard resulting in a weaker tip, requiring less force or bending moment to cause this failure.A dhr review has been performed for the lot; no issues with the manufacturing process have been indicated which might explain the failures observed.The customer claimed that 'metal piece fell off'.It was discovered that the active tip had fractured leaving a portion of the leg in place.The fracture is lower down the leg of the active tip, as previously seen.The fracture is in line with the suction tube bridge, whereby previously the fracture occurred at the top of the leg or the suction bridge had eroded.We have reviewed the incoming inspection history and integrity of the active tip component used in this lot of electrodes.A review of quality records shows no quality issues affecting this component which could cause this complaint.The failure mode seen is consistent with other complaint devices investigated under previous capa which was opened to investigate the occurrence of active tip failures in the field.The potential root cause(s) for this type of tip failure were identified as: a) the weld bridge on active suction tube is not providing sufficient weld material and retention.B) mechanical fatigue due to stress corrosion pitting / corrosion and due to welding process.C) misuse, (e.G.Extended activation or overloading of mechanical forces).In this case the likely root cause of the tip detachment can be attributed to mechanical forces applied to the active tip which are greater than the design specification¿ misuse.The product instructions for use (ifu) cautions - electrodes will wear from normal use, dependent on factors such as length of use, high tissue removal rate, prolonged use against bony surfaces, prolonged use in saline, high power settings, and use with minimal suction or fluid management.Periodically assess electrode tip for wear and proper operation.Replace the electrode if excessive wear is noted.The product ifu cautions - excessive force may damage the electrode tip assembly.The failure mode has been reviewed against the systems risk assessment document of the risk analysis matrix applies with a similar failure mode -components / fragments detach within the patient and require retrieval- has been used.This could lead to potential tissue damage (mechanical).The severity is categorized as "serious" and the pre and post mitigation risk characteristics are as follows: risk grid "14" which is alra (as low as reasonably achievable) level and "probable" occurrence.In the last 12 months a total 28,374 individual 227204 electrodes were shipped.A review of complaint records over the last 12 months to assess the frequency of this failure mode shows this defect where the active tip has detached to be an isolated case for the 227204 model.Therefore, the severity and frequency are as anticipated in the risk documentation and remain as alra and the risk assessment indicates the risk is at an acceptable level.The overall complaint was confirmed as the observed condition of the vapr premiere 90 electrode -ea would have contributed to the complained issue.Based on the investigation findings, the potential cause for the device observed condition could be traced to the procedural variables, such handling of the device or product interaction during procedure: it is possible that mechanical forces were applied to the active tip which are greater than the design specification.At this point in time, &j medtech orthopaedics will continue to track any related complaints within this device family as a means of monitoring the extent with which this complaint is observed in the field.

Brand Name
VAPR PREMIERE 90 ELECTRODE -EA
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
DEPUY MITEK LLC US
325 paramount drive
raynham MA 02767
Manufacturer (Section G)
DEPUY MITEK LLC US
325 paramount drive
raynham MA 02767
Manufacturer Contact
kate karberg
325 paramount drive
raynham, MA 02767
3035526892
MDR Report Key20162602
Report Number1221934-2024-03121
Device Sequence Number20673320
Product Code GEI
UDI-Device Identifier10886705009626
UDI-Public(01)10886705009626(10)U2311046(17)261031
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K113545
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number227204
Device Lot NumberU2311046
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/30/2024
Supplement Date Received by Manufacturer09/30/2024
11/08/2024
11/14/2024
Initial Report FDA Received Date09/06/2024
Supplement Report FDA Received Date10/01/2024
11/11/2024
11/15/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/23/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
Yes
Patient Sequence Number1
Patient SexUnknown